Oklahoma, 2025Hail and Damaging Winds in Oklahoma, May 28, 2025
May 28, 2025 · NWS AMA · 7 events in 1 county or zone
Supercell thunderstorms moved southeast through the northeastern combined Oklahoma and Texas Panhandles on the 28th of May. 75 and wind gusts upwards of 87 mph, as well as a funnel cloud in Beaver County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $9,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Supercell thunderstorms moved southeast through the northeastern combined Oklahoma and Texas Panhandles on the 28th of May. These storms first produced large hail up to 1.75 and wind gusts upwards of 87 mph, as well as a funnel cloud in Beaver County. As one of these storms moved into Lipscomb County in the Texas Panhandle, it produced hail that reached up to three inches in diameter.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 28, 4:58 PM CST, 12 minutes earlier. Its key messages:
- Issued at 144 PM CDT Wed May 28 2025
- Strong to severe storms are expected in at least the northeast half of the Panhandles this afternoon-evening, with all hazards of severe weather possible.
- Environment will be favorable for quick spin up tornados within lines of storms that may be hard to detect due to range from radar.
- Lower chances for storms Thu-Sun, but then a more active pattern resumes next work week with better daily thunderstorm chances.
Area forecast discussion, May 28, 4:58 PM CST, 12 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
558 PM CDT Wed May 28 2025
...New AVIATION...
.KEY MESSAGES...
Issued at 144 PM CDT Wed May 28 2025
- Strong to severe storms are expected in at least the northeast
half of the Panhandles this afternoon-evening, with all hazards
of severe weather possible.
- Environment will be favorable for quick spin up tornados within
lines of storms that may be hard to detect due to range from
radar.
- Lower chances for storms Thu-Sun, but then a more active
pattern resumes next work week with better daily thunderstorm
chances.
&&
.SHORT TERM ...
(This evening through Thursday night)
Issued at 144 PM CDT Wed May 28 2025
Bottom line: A weather system will cause thunderstorms this
afternoon and evening with possible MCS formation this evening
that can cause tornados, large hail, damaging winds, and flooding
rains.
A weather system is slowly moving south across the southern
plains today bringing another round of active weather for the
panhandles. The southward movement of the weather system will drag
a little jet energy into the area. This will be coupled with a
building of a ridge to the SW which will push a different piece of
jet energy into the area. The combination of these features will
provide the upper level diffluence and exhaustion for todays
active weather. Ahead of the weather system clearing conditions
will allow for daytime heating leading to increasingly unstable
conditions. This will lead to 1500 to 3000 J/kg cape developing across
the panhandles this afternoon to evening. Further the weather
system will draw up copious amounts of low level Gulf moisture
across the panhandles. All these features will lead to the
development of rain showers and thunderstorms in the panhandles
this afternoon and evening. These thunderstorms during the early
to mid afternoon hours favor a more discrete storm form to
supercells. However the dynamics during this time are still
increasing so the chances for severe weather is less during this
time. As the afternoon progresses and more so during the evening
around 6pm the dynamics ramp up across the panhandles with
increasing shear and helicity. The environment during this time
will shift that thunderstorms will favor the formation of lines.
This may cumulative with the formation of a squall line to full
fledged meso- convective system (MCS) that passes NW to SE across
the panhandles. During the evening a low level jet sets up that
will increase low level helicity to over 400 and 0-3 km shear of
30 to 40kt ahead of MCS. This will support an increasingly
favorable environment for the formation of tornados as the evening
drags on. Given the linear nature of convection this tornados may
favor quick spin up of QLCS while still allowing for book end
vortices and LEWPs that can produce stronger longer lasting
tornados. With such unstable conditions updrafts today will be
capable of supporting large hail which will be capable of reaching
or even surpassing 2 inches in size. Also the linear nature of
the storms is indicative that they will be able to cause strong
gusts fronts with damaging winds. With ample gulf moisture fueling
this event the PW within the lines of storms can reach or even
exceed 1.25 inches, especially in the NW portions of the
panhandles. This much available water will allow the storms to
produce heavy rainfall that can either lead directly to flash
flooding from intense rainfall or flooding from excessive rainfall
over already wet ground. This activity will persist through the
evening and into overnight hours until the MCS departs to the SE
in OK proper and N Texas. Following the passage of the
thunderstorms a cold front passes across the panhandles during the
overnight hours. The passage of the cold front will lead to the
formation of a low level cloud deck across the panhandles. This
deck will persist through much of Thursday morning and even into
the early Thursday afternoon which will help to limit some daytime
heating. Still the weather system will be present over the
southern plains still creating unstable conditions. This will
allow for a low chance of afternoon and evening rain showers and
thunderstorms to form. Currently the post frontal environment of
Thursday is not favorable for the formation of strong to severe
storms but these cannot be fully ruled out. Thursday will also be
much cooler compared to today with a 10 to 15 degree drop in the
temperatures.
SH
&&
.LONG TERM ...
(Friday through next Tuesday)
Issued at 144 PM CDT Wed May 28 2025
The wet weather pattern is increasingly likely to remain across
the panhandles for the weekend and into next week. The large scale
pattern for the weekend still favors a broad NW flow to weak
ridging across the southern plains. This will allow for moisture
to remain across the panhandles and for the passage of weather
systems. As such there will be a chance for rain showers
and thunderstorms each day through the weekend into next week.
There is already hints that the dry line may make it return to the
panhandles by mid next week which can act as a further focus of
rain showers and thunderstorms.
SH
&&
.AVIATION...
(00Z TAFS)
Issued at 458 PM CDT Wed May 28 2025
A weather continues to impact the panhandles this afternoon and
evening causing bands of rain showers and thunderstorms. Current
activity is in the northern panhandles which will then move NW to
SE over the panhandles impacting all terminals. The storms will
bring degrading conditions of MVFR to even IFR both through low
cloud bases and reduction in visibility due to rainfall. Some of
the storms may become strong to severe producing damaging wind
gusts, large hail, and even tornados. The lines of storms may be
long making it difficult to fly around them even if you dont plan
on landing at any panhandle terminal. Once the lines of rain
showers and thunderstorms pass a low level cloud deck will have a
high chance of settling across the panhandles with continued MVFR
to IFR conditions. This cloud deck will then persist through the
rest of the morning hours and even into the early afternoon before
lifting and breaking out. There is then a low chance for rain
showers and thunderstorms of which the chances are not high enough
to reflect in the current TAFs.
&&
.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX 53 69 52 77 / 50 10 30 10
Beaver OK 50 69 49 79 / 80 10 10 0
Boise City OK 47 66 48 82 / 50 20 20 10
Borger TX 56 71 54 81 / 60 10 20 10
Boys Ranch TX 54 70 52 81 / 50 10 30 10
Canyon TX 54 69 52 77 / 40 10 30 10
Clarendon TX 56 69 53 74 / 50 10 20 10
Dalhart TX 49 67 49 80 / 40 10 20 10
Guymon OK 49 68 48 80 / 70 10 20 10
Hereford TX 54 72 53 79 / 30 10 40 10
Lipscomb TX 53 69 50 78 / 80 10 10 0
Pampa TX 54 68 52 77 / 60 10 20 10
Shamrock TX 56 69 52 76 / 60 10 20 10
Wellington TX 58 71 54 76 / 50 20 20 10
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&
SHORT TERM...98
LONG TERM....98
AVIATION...98
Hazardous weather outlook, May 28, 12:53 PM CST, 4 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
153 PM CDT Wed May 28 2025
OKZ001>003-TXZ001>020-317-290700-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
153 PM CDT Wed May 28 2025
This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.
.DAY ONE...This Afternoon and Tonight.
Strong to severe thunderstorms are expected to form in the Panhandles
this afternoon and evening. Large hail, damaging winds, heavy
rainfall, and a tornado may occur with these storms.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Thunderstorms will be possible each day Thursday through Tuesday.
The probability for widespread severe thunderstorms is low at
this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is requested for the later afternoon and
evening.
In the hours before
Special weather statement, May 28, 1:54 PM CST, 3 hours 16 minutes before
Special Weather Statement
National Weather Service Amarillo TX
254 PM CDT Wed May 28 2025
OKZ001-282045-
Cimarron OK-
254 PM CDT Wed May 28 2025
...A STRONG THUNDERSTORM WILL IMPACT WESTERN CIMARRON COUNTY THROUGH
345 PM CDT...
At 254 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Kenton, or 25 miles north of Clayton, moving east
at 25 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Black Mesa Park, Felt, and Wheeless.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3690 10300 3688 10263 3654 10276 3664 10300
TIME...MOT...LOC 1954Z 279DEG 22KT 3681 10303
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
Vanden BoschSpecial weather statement, May 28, 3:29 PM CST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Amarillo TX
429 PM CDT Wed May 28 2025
OKZ001-282215-
Cimarron OK-
429 PM CDT Wed May 28 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN CIMARRON COUNTY
THROUGH 515 PM CDT...
At 429 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles east of Seneca, or 17 miles northeast of Clayton, moving east
at 20 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Felt and Wheeless.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
the Panhandle of Oklahoma...and the Panhandle of Texas.
&&
LAT...LON 3677 10300 3673 10274 3661 10275 3650 10282
3651 10300
TIME...MOT...LOC 2129Z 281DEG 16KT 3666 10301
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
Vanden BoschSpecial weather statement, May 28, 3:48 PM CST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Amarillo TX
448 PM CDT Wed May 28 2025
OKZ003-282230-
Beaver OK-
448 PM CDT Wed May 28 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN BEAVER COUNTY THROUGH
530 PM CDT...
At 448 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles east of Forgan, or 7 miles northeast of Beaver, moving east at
25 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Mocane, Beaver, Floris, Knowles, and Forgan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 1000 PM CDT for the Panhandle
of Oklahoma.
&&
LAT...LON 3667 10018 3674 10082 3700 10079 3700 10008
TIME...MOT...LOC 2148Z 254DEG 20KT 3692 10047
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
Vanden BoschSpecial weather statement, May 28, 3:57 PM CST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Amarillo TX
457 PM CDT Wed May 28 2025
OKZ001-TXZ001-282230-
Cimarron OK-Dallam TX-
457 PM CDT Wed May 28 2025
...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN CIMARRON AND
NORTHWESTERN DALLAM COUNTIES THROUGH 530 PM CDT...
At 457 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles north of Felt to 8 miles north of
Texline to 5 miles south of Clayton Lake State Park. Movement was
southeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Texline, Felt, and Boise City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
the Panhandle of Oklahoma...and the Panhandle of Texas.
&&
LAT...LON 3650 10304 3650 10300 3652 10300 3651 10281
3673 10275 3673 10231 3652 10243 3634 10269
3633 10304
TIME...MOT...LOC 2157Z 298DEG 19KT 3665 10277 3649 10298 3650 10334
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
Vanden BoschEvent by event
3 hail, 3 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.
Funnel Cloud, Beaver
- When
- May 28, 5:10 PM CST to 5:11 PM CST
- Where
- Beaver County, 4.47 mi E of Forgan
- Reported by
- Broadcast Media
- Coordinates
- 36.890, -100.450
Multiple pictures were received of a well developed funnel cloud that made it roughly 75 percent to the ground. This funnel cloud lasted around 30 seconds to one minute.
Hail, Beaver
- When
- May 28, 5:45 PM CST
- Where
- Beaver County, 5.61 mi SW of Knowles
- Measured
- 1.75 in hail
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 36.820, -100.260
Thunderstorm Wind, Beaver
- When
- May 28, 6:00 PM CST
- Where
- Beaver County, 1.49 mi SSW of Beaver
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.800, -100.530
Thunderstorm Wind, Beaver
- When
- May 28, 6:35 PM CST to 6:40 PM CST
- Where
- Beaver County, 3.04 mi NW of Logan
- Measured
- 76 kt (87 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.600, -100.260
The mesonet station located eight miles west of Slapout measured a wind gust of 87mph. Winds continued to gust to 61mph through 740pm CDT.
Hail, Beaver
- When
- May 28, 6:41 PM CST to 6:45 PM CST
- Where
- Beaver County, 5.87 mi NW of Elmwood to 2.07 mi N of Elmwood
- Measured
- 1.75 in hail
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 36.690, -100.580
Hail ranging from one inch to 1.75 inches fell to the northwest and north of Elmwood.
Hail, Beaver
- When
- May 28, 7:14 PM CST
- Where
- Beaver County, 6.95 mi SW of Logan
- Measured
- 1.75 in hail
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 36.500, -100.310
Thunderstorm Wind, Beaver
- When
- May 28, 8:40 PM CST
- Where
- Beaver County, 1.49 mi SSW of Beaver
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.800, -100.530
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Texas, May 28, 20251 death · $10,000 · 2 in hail · 34 events
- Rip Current in Texas, May 28 to 29, 20251 death · 1 event
- Hail in Texas, May 28, 2025$25,000 · 3.4 in hail · 3 events
- Hail in Texas, May 28 to 30, 2025$20,000 · 2.75 in hail · 4 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 28 to 29, 202513 events
- Hail in Kansas, May 28, 20252 in hail · 10 events
- Flash Flooding and Flooding in West Virginia, May 28, 20258 events
- Flash Flood and Hail in Louisiana, May 28, 20251 in hail · 7 events
- Funnel Clouds in Iowa, May 28, 20255 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 28, 20254 events
- Damaging Wind and Heavy Rain in Florida, May 28, 202550 kt wind · 4 events
- Flash Flooding in North Carolina, May 28, 20253 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1264745, 1264746, 1264751, 1264753, 1264747, 1264750, 1264754.